Morphine is derived from poppy, the same plant used to manufacture other opiates, and it’s highly addictive. In medical settings, it is used as a pain killer for short and long-term pains, but people abuse it for the euphoric feeling it gives. Among drugs used to treat chronic pain, morphine has one of the highest abuse and addition rates, and it is a federally designated Schedule 2 drug. If morphine is used consistently for some time, the user becomes both physically and psychologically dependent. But what are the signs of Signs and Symptoms of Morphine Abuse?
Morphine addiction starts with a breakdown of the brain’s natural reward system. Dopamine, the natural chemical responsible for making us feel pleasure, ceases to have an effect due to an overflooded morphine environment. It’s good to note that morphine addiction can result from prescription morphine as morphine dependence and tolerance develops very fast, even within a couple of weeks.
Morphine dependence means that the user must take morphine for the body to function properly, and morphine tolerance means the user must take increasingly higher doses to achieve the same effect that was previously attainable with a lower dose.
The first signs of morphine abuse happen inside the nervous system and it is hard to tell if someone indulges in morphine abuse by just looking at their physical appearance. However, as abuse turns into addiction, prominent behavioral signs of morphine addiction start to appear such as habitual drug seeking, hallucinations, anxiety, irritability and depression.
- Increased irritation over minor changes in the environment
- Increased aggression often without sufficient reason
- Personality change with a tendency towards inwardness
- General lethargy and lack of will power
- Acute and irregular depression
- Sudden social shyness and introversion
- Dramatic changes in priorities
- Loneliness and perceptive isolation
- Less importance to grooming and neatness
- Poor mental performance
- Poor judgment
- Doctor shopping to acquire more prescriptions
In addition to behavioral and physical signs of morphine abuses, you may find syringes, pills or pills bottles. Morphine is also sold in syrup form so you may see morphine sulfate liquid or small bottles. Note that a person using morphine under prescription can also get addicted in as few as two weeks of regular dosage.
If you already know that a person is using morphine, the following may indicate that they have an addiction:
- Lying about the number of pills they take
- Crushing the pills before snorting or injecting them
- Taking the prescription with alcohol
- Doctor shopping to obtain more prescription
- Stealing or lying to obtain morphine
- Running out of prescription long before the refill is due
- Constant complaining of tiredness or illness
- Purchasing more morphine or other opiates illicitly
- Job loss
- Sudden change in social circles
- Change of interest
- Hiding or covertly using morphine
- Hiding morphine in multiple places fearing that someone may find and confiscate it
- Consistent chat about quitting morphine but actually quitting never happens
The most distinct physical signs of morphine abuse are constricted pupils and impaired coordination. A person may also show signs of restlessness or even sink into a deep state of false bliss. Other physical signs of morphine abuse include:
- Constipation – Constipation can occur often when a person uses morphine, or other opioid drugs, because morphine slows down peristaltic movements in the intestines. It is estimated that constipation occurs in 40-95% of morphine users.
- Nausea and/or vomiting – These may indicate opioid abuse, and they arise because of the slow peristaltic activity in the small intestines. It is estimated that nausea and vomiting occurs in 25% of morphine users.
- Respiratory difficulties – Morphine slows down the users’ respiratory system, and in case of overdose the user can literally suffocate.
- Drastic change in body weight
- A decrease in metabolism, which results in physical weakness
- Heavy and forced breathing
- Impaired muscle coordination
- Unexplained euphoria
- Kidney failure
- Cramps in stomach and constipation
- Low blood pressure
- Rashes on the certain parts of the body
Because morphine tolerance can develop fast, individuals who abuse the substance start taking dangerous doses earlier than individuals abusing other drugs, thus putting them at higher risk of overdose. The most common signs of morphine overdose include:
- Adverse changes in vital body signs such as:
- Decrease in temperature, but a few users may develop a fever
- Decrease in respiration, and if this goes on for some time, fluid may accumulate in the lungs
- A decrease in pulse rate or irregular pulse rate
- Hallucination, delusions, or becoming mentally confused
- Constricted pupils
- Markedly slow breathing
- Extreme lethargy or drowsiness
- Slurred speech
- Individuals with fairer skin appearing blue and individuals with darker complexion looking gray
- Lips and fingernails turning blue or purple
- Respiratory complications that may cause incessant gurgling or choking
Neurological explanation of Morphine abuse: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2851054/
Opioid consumption data: http://www.painpolicy.wisc.edu/opioid-consumption-data
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.